North Carolina, 2003

Hail in North Carolina, March 6, 2003

March 6, 2003 · NWS RAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 5, 8:55 PM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Mar 5, 8:55 PM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
855 PM EST WED MAR 5 2003

LIGHT RAIN IS FALLING OUT OF SOME OF THE RADAR RETURNS OVER NORTH
CENTRAL NORTH CAROLINA. 00 UTC RAOBS INDICATED DRY LOWER TO MID
LEVELS AIDING THE LIGHT AMOUNTS FROM ANY RETURNS. WATER VAPOR
IMAGERY INDICATES STRONG RIDGE OVER THE SOUTHEAST UNITED STATES WITH
UPPER LEVEL DIVERGENCE AIDING THE CONVECTION SOUTH AND WEST OF THE
FORECAST AREA. THE DIVERGENCE IS AIDED BY A IMPULSE ON THE
SUBTROPICAL JET. THE CLOUDS... SOUTHERN WINDS AND LIGHT RAIN MAY
ACTUALLY HOLD TEMPERATURES UP OVERNIGHT A BIT - WILL UPDATE TO ALLOW
WARMER TEMPERATURES TONIGHT.

.RAH...NONE.

CLINE
Hazardous weather outlook, Mar 5, 5:25 AM EST, 21 hours 5 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-051300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
525 AM EST WED MAR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN ALONG WITH A FEW THUNDERSTORMS CAN BE EXPECTED
ACROSS CENTRAL NORTH CAROLINA LATE TONIGHT...MAINLY AFTER MIDNIGHT.
A FEW OF THE STORMS MAY PRODUCE WIND GUSTS BETWEEN 40 AND 50 MPH.
THIS TYPE OF WIND WILL BE STRONG ENOUGH TO DOWN A FEW TREE BRANCHES
AND POSSIBLY A FEW TREES WITH SHALLOW ROOTS.  RAINFALL BETWEEN A
HALF TO INCH MAY RESULT IN LOCALIZED NUISANCE FLOODING OF POOR
DRAINAGE AREAS.

THE THUNDERSTORMS WILL BE MOST LIKELY TO OCCUR SOUTH OF A LINE FROM
ALBEMARLE TO SOUTHERN PINES TO CLINTON.

...ENTER DETAILS HERE...

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TO BE NEEDED TONIGHT.

In the hours before

Special weather statement, Mar 6, 12:23 AM EST, 2 hours 7 minutes before
NCZ073>075-083>086-060730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1223 AM EST THU MAR 6 2003

...THUNDERSTORMS APPROACHING THE SOUTHERN PIEDMONT AND SOUTHERN
SANDHILLS OF CENTRAL NORTH CAROLINA...

AN AREA OF SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE SOUTHERN
PIEDMONT AND SOUTHERN SANDHILLS OF CENTRAL NORTH CAROLINA BETWEEN
1 AND 3 AM.  A FEW OF THE STORMS MAY BE STRONG WITH WIND GUSTS
BETWEEN 40 AND 50 MPH ALONG WITH FREQUENT LIGHTNING AND HEAVY
RAINFALL.  THE GREATEST POTENTIAL FOR STRONG STORMS WILL BE NEAR THE
SOUTH CAROLINA BORDER...ESPECIALLY NEAR WADESBORO...ROCKINGHAM...
HAMLET AND LAURINBURG.

ONCE THE SHOWERS AND STORMS BEGIN AT YOUR LOCATION...THEY SHOULD
LAST FOR A COUPLE OF HOURS.

WSS
Special weather statement, Mar 6, 1:20 AM EST, 1 hour 10 minutes before
NCZ021>023-038-039-060900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
120 AM EST THU MAR 6 2003

...LOCALLY HEAVY RAINFALL WILL AFFECT THE TRIAD REGION...

RAIN ALONG WITH A THUNDERSTORM OR TWO WILL OCCUR ACROSS THE TRIAD
REGION THROUGH 4 AM. LOCALLY HEAVY RAINFALL IS LIKELY WITH LOCALIZED
AMOUNTS BETWEEN ONE AND TWO INCHES POSSIBLE.  THIS AMOUNT OF RAIN
IN LESS THAN THREE HOURS WILL RESULT IN FLOODING OF POOR DRAINAGE
AREAS.

MOTORISTS WILL NEED TO AVOID STREETS AND INTERSECTIONS THAT ARE
KNOWN TO EXPERIENCE HIGH WATER DURING HEAVY RAIN EVENTS.

WSS

The radar

The Wilmington radar (KLTX), 78 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sampson

When
March 6, 2:30 AM EST
Where
Sampson County, 4 mi S of Harrells
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.667, -78.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344555.